Iowa, 2025

Hail in Iowa, September 22, 2025

September 22, 2025 · NWS OAX · 1 event in 1 county or zone

On the evening of September 22, 2025, atmospheric conditions favored the development of scattered thunderstorms along a frontal zone stretching from east-central Nebraska into western Iowa. This activity was primarily driven by the intensification of a southerly low-level jet and the associated moist advection to the east of a weak lee trough and surface low over the central High Plains.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

On the evening of September 22, 2025, atmospheric conditions favored the development of scattered thunderstorms along a frontal zone stretching from east-central Nebraska into western Iowa. This activity was primarily driven by the intensification of a southerly low-level jet and the associated moist advection to the east of a weak lee trough and surface low over the central High Plains. Forecast soundings showed ample buoyancy and elongated upper-level hodographs, which suggested the potential for organized convection, specifically splitting supercell clusters capable of producing large hail. The first notable severe weather report occurred west of Prague, Nebraska, at 7:26 PM CST, with a measured hailstone diameter of 1.75 inches. As the complex cluster of thunderstorms slowly tracked east into west-central Iowa, numerous additional reports of hailfall were documented throughout the evening in Saunders, Dodge and Platte counties in Nebraska and, with measured and estimated stone sizes ranging from 0.75 to 1.75 inches in diameter. One public report of hail estimated up to 1.00 inch in diameter was acquired from Harrison county, Iowa at 9:12 PM CST.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Sep 22, 5:36 PM CST, 3 hours 36 minutes earlier. Its key messages:

  • Thunderstorms tonight with a Slight Risk for severe storms. Primary hazards: large hail, damaging winds, locally heavy rainfall leading to flash flooding
  • Showers and weak storms linger into Tuesday along and south of I-80 with cooler temperatures midweek
  • Dry weather expected starting Wednesday through the end of the week with temperatures warming back into the low 80s by Friday
Area forecast discussion, Sep 22, 5:36 PM CST, 3 hours 36 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
636 PM CDT Mon Sep 22 2025

.KEY MESSAGES...

- Thunderstorms tonight with a Slight Risk for severe storms.
  Primary hazards: large hail, damaging winds, locally heavy
  rainfall leading to flash flooding

- Showers and weak storms linger into Tuesday along and south of
  I-80 with cooler temperatures midweek

- Dry weather expected starting Wednesday through the end of the
  week with temperatures warming back into the low 80s by Friday

&&

.DISCUSSION...
Issued at 222 PM CDT Mon Sep 22 2025

A weak upper-level wave is bringing light showers to the area,
primarily confined along the Platte River early this afternoon.
As we go into this evening, we are watching a more substantial
upper-level trough move out of the Rockies and approach the
area. Out ahead of this trough, we'll see more substantial
height falls starting early this evening. Cloud cover this
afternoon will help to stave off earlier initiation of storms
this afternoon, but moderate cooling aloft and the approach of
the upper-level wave should generate enough instability and
provide the forcing for storm initiation starting around 6-7 PM.

While timing and location of storm initiation is uncertain due
to complexities with the wave moving through, severe storms do
appear on the table for this evening. Environmental shear in the
model soundings from the CAMs appears moderate with fairly good
veering with height in the lower levels of the hodograph. LCL
heights will be higher leading to a lower potential for
tornadoes, but if we can get storms to develop and latch on to
the boundary we could potentially get a tornado or two. SPC has
a 2% tornado risk for our area. The greater potential will be
for large hail, damaging winds, and locally heavy rainfall.
Analogs for the soundings suggest potential for up to baseball-
size hail, but that window may be relatively short (through
around 9 PM) as once storms evolve from cellular to storm
clusters, max hail size will likely drop to quarters.

Another significant concern for tonight is potential for
training storms and heavy rainfall. WPC has our area under a
marginal risk for excessive rainfall. Believe there is a bit
better chance than just marginal as ensembles are showing a band
of 1-1.5 inches of rain along I-80 through the evening and
overnight hours. Ensembles typically are on the lower side of
rainfall amounts with these types of systems due to uncertainty
in placement of storms leading to smoothing out of higher
rainfall amounts. The HREF shows pockets of 30-40% chance of 2+
inches of rain along this band with LPMM values of 2-4 inches
along the band. This leads to a likely scenario for a band of
rain near I-80 of 1-3 inches of rain with locally higher amounts
around 4 inches possible. More urban areas will see a greater
potential for flash flooding with these rainfall amounts, as
more rural areas likely will be able to absorb amounts of 1-2
inches. Higher-end amounts could still cause problems in rural
areas.

Showers and storms will linger into Tuesday along and south of
I-80 as the upper-level trough drives the surface low south into
Kansas and Missouri. Severe chances will drop near zero as
instability and shear will be very limited on Tuesday. Areas
that see rain most of the day will only see highs get up into
the upper 60s Tuesday afternoon, while locations in northeast
Nebraska will likely warm into the low-to-mid 70s.

Wednesday an upper-levle ridge over the Rockies shifts eastward
into the Northern Plains. This should bring an end to rain
chances Wednesday morning and lead to a warming trend going into
the end of the week. Highs Thursday and Friday will get back up
around or above 80 degrees under mostly clear skies. Over the
weekend we see this ridge break down with the approach of a
second High moving in from the PacNW. This should keep us dry
and mild over the weekend as well.

&&

.AVIATION /00Z TAFS THROUGH 00Z WEDNESDAY/...
Issued at 636 PM CDT Mon Sep 22 2025

VFR conditions are observed for the start of the TAF cycle at
all terminals. Showers and storms are still expected for this
evening into the overnight hours, and with this update, timing
still remains a challenge but have refined expected arrival at
terminals according to latest guidance. Storms may become
severe, with large hail and damaging winds to 60 mph. Expect
amendments and adjustments to TAFs as we go through the
nighttime hours. Showers and storms will eventually clear out
from north to south throughout the day Tuesday, but will linger
the longest at KLNK. Ceilings will drop to MVFR across terminals
after 09z at KOFK, and after 14z at KOMA and KLNK. Brief
reductions to IFR remain possible at KOFK from 13 to 15z.

Winds will shift from south southeast to northeast overnight but
remain under 12kts outside of any strong storms throughout the
period.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.

&&

DISCUSSION...McCoy
AVIATION...Castillo
Hazardous weather outlook, Sep 22, 1:41 PM CST, 7 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
241 PM CDT Mon Sep 22 2025

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-231945-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-Page-
Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-Stanton-
Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-Saunders-Douglas-
Sarpy-Seward-Lancaster-Cass-Otoe-Saline-Jefferson-Gage-Johnson-
Nemaha-Pawnee-Richardson-
241 PM CDT Mon Sep 22 2025

This Hazardous Weather Outlook is for southwest Iowa, west central
Iowa, east central Nebraska, northeast Nebraska and southeast
Nebraska.

.DAY ONE...This afternoon and tonight.

A few strong to severe storms possible this evening into the
overnight hours, with primary hazards being large hail, damaging
winds, and heavy rain leading to flash flooding. An isolated tornado
cannot be entirely ruled out.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Showers and storms will linger through the day on Tuesday along and
south of I-80, with low (<5%) chance for severe storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Sep 22, 7:53 PM CST, 1 hour 19 minutes before
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
853 PM CDT Mon Sep 22 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     Hail             Cedar Bluffs            41.40N 96.61W
09/22/2025  M1.00 Inch       Saunders           NE   Amateur Radio

            Quarter size hail in Cedar Bluffs. Hail
            lasted about 7 minutes.

0837 PM     Hail             1 SE Cedar Bluffs       41.39N 96.60W
09/22/2025  E1.50 Inch       Saunders           NE   Public

            Report from mPING: Ping Pong Ball (1.50
            in.).

0847 PM     Hail             2 SW Inglewood          41.39N 96.52W
09/22/2025  E1.00 Inch       Saunders           NE   Public

            Report from mPING: Quarter (1.00 in.).

0836 PM     Hail             4 S Creston             41.64N 97.35W
09/22/2025  E0.75 Inch       Platte             NE   Public

            Report from mPING: Dime (0.75 in.).

0845 PM     Hail             1 N Inglewood           41.43N 96.50W
09/22/2025  E1.25 Inch       Dodge              NE   Public

            Report from mPING: Half Dollar (1.25 in.).

0847 PM     Hail             Fremont                 41.44N 96.49W
09/22/2025  M1.75 Inch       Dodge              NE   Other Federal

            Golf ball size hail reported covering the
            ground.

0847 PM     Hail             3 E Inglewood           41.41N 96.45W
09/22/2025  E1.50 Inch       Dodge              NE   Public

            Report from mPING: Ping Pong Ball (1.50
            in.).

&&
Local storm report, Sep 22, 7:59 PM CST, 1 hour 13 minutes before
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
859 PM CDT Mon Sep 22 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0848 PM     Hail             2 NNW Fremont           41.46N 96.51W
09/22/2025  M1.00 Inch       Dodge              NE   NWS Employee

0852 PM     Hail             1 E Fremont             41.43N 96.47W
09/22/2025  E0.75 Inch       Dodge              NE   Public

            Report from mPING: Dime (0.75 in.).

&&
Local storm report, Sep 22, 8:00 PM CST, 1 hour 12 minutes before
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
900 PM CDT Mon Sep 22 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0836 PM     Hail             1 E Prague              41.31N 96.79W
09/22/2025  M1.50 Inch       Saunders           NE   Storm Chaser

            Ping pong ball size hail reported near
            Prague.

&&

The radar

The Omaha radar (KOAX), 76 km away, was scanning. The volume nearest the first event began at 03:11 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Harrison

When
September 22, 9:12 PM CST
Where
Harrison County, 6.52 mi ENE of Pisgah
Measured
1 in hail
Reported by
Public
Coordinates
41.860, -95.810

Public report of hail estimated up to 1.00 inches in diameter. Report received via mPING.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2025Every state in 2025This day in weather historyWarnings in Iowa, September 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1294737.